Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 285, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 2, 2008, 2:38 PM CDT for Barber County, Pratt County, Kansas. It was in force for 52 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2008, 2:38 PM CDT (19:38 UTC)
- Expired
- Jul 2, 2008, 3:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Barber County, KS, Pratt County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 2:49 PM CDT | HAIL 0.75 | 15 Nw Medicine Lodge, KS | |
| Jul 2, 2:57 PM CDT | TSTM WND DMG | 15 Nw Medicine Lodge, KS | A PIECE OF CORRUGATED TIN WAS BLOWN OFF AN OLD FARM BUILDING. |
| Jul 2, 2:57 PM CDT | HAIL 1 | 15 Nw Medicine Lodge, KS | |
| Jul 2, 3:30 PM CDT | HAIL 1 | 15 Nw Medicine Lodge, KS | THE HAIL COVER THE GROUND. THE HAIL LASTED ABOUT AN HOUR AND VARIED IN SIZE FROM PEA TO QUARTER SIZED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 618 J/kg
- Mixed-layer CIN
- -311 J/kg
- Mixed-layer LCL
- 2047 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 021938 SVRDDC KSC007-151-022030- /O.NEW.KDDC.SV.W.0285.080702T1938Z-080702T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 238 PM CDT WED JUL 2 2008 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL BARBER COUNTY IN SOUTH CENTRAL KANSAS. SOUTHEASTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 330 PM CDT * AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 5 MILES NORTH OF ISABEL...MOVING SOUTH AT 6 MPH. * LOCATIONS IMPACTED INCLUDE... ISABEL... SAWYER... RURAL RESIDENCES OF NORTHERN BARBER AND SOUTHEASTERN PRATT COUNTIES. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD. LAT...LON 3729 9847 3739 9886 3759 9861 3757 9846 TIME...MOT...LOC 1938Z 022DEG 5KT 3753 9855 $$ UMSCHEID
2 follow-up statements
000 WWUS53 KDDC 021955 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 254 PM CDT WED JUL 2 2008 KSC007-151-022030- /O.CON.KDDC.SV.W.0285.000000T0000Z-080702T2030Z/ PRATT KS-BARBER KS- 254 PM CDT WED JUL 2 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR NORTH CENTRAL BARBER AND SOUTHEASTERN PRATT COUNTIES... AT 251 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR SAWYER... MOVING SOUTHWEST AT 6 MPH. * LOCATIONS IMPACTED INCLUDE... SAWYER... RURAL RESIDENCES OF NORTHERN BARBER AND SOUTHEASTERN PRATT COUNTIES. AT 249 PM CDT...THERE WAS A PUBLIC REPORT OF PENNY SIZE HAIL 15 MILES NORTHWEST OF MEDICINE LODGE. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD. LAT...LON 3729 9847 3739 9886 3759 9861 3757 9846 TIME...MOT...LOC 1954Z 048DEG 5KT 3747 9871 $$ UMSCHEID
000 WWUS53 KDDC 022025 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 325 PM CDT WED JUL 2 2008 KSC007-151-022035- /O.EXP.KDDC.SV.W.0285.000000T0000Z-080702T2030Z/ PRATT KS-BARBER KS- 325 PM CDT WED JUL 2 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BARBER AND SOUTHEASTERN PRATT COUNTIES EXPIRES AT 330 PM CDT... THE STORM HAS EXITED THE WARNED AREA. A SEVERE THUNDERSTORM REMAINS IN EFFECT FOR NORTHWESTERN BARBER AND SOUTHWESTERN PRATT COUNTY UNTIL 345 PM CDT. LAT...LON 3729 9847 3739 9886 3759 9861 3757 9846 TIME...MOT...LOC 2025Z 041DEG 9KT 3741 9881 $$ UMSCHEID
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:01 AM CDT, 11 hours 37 minutes earlier.
Area forecast discussion, Jul 2, 3:01 AM CDT, 11 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 301 AM CDT WED JUL 2 2008 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CHALLENGES ARE THUNDERSTORM CHANCES INTO THURSDAY NIGHT AND HIGH TEMPERATURES ON THURSDAY. A SHORTWAVE TROUGH WILL CONTINUE FROM THE NORTHERN HIGH PLAINS AND INTO THE GREAT LAKES WITH ANOTHER REINFORCING SHORTWAVE BEHIND THAT. THIS WILL PUSH A COLD FRONT INTO NORTHWEST KANSAS BY EVENING THEN THROUGH MUCH OF SOUTHWEST KANSAS BY 12Z THURSDAY. COLDER AIR WILL CONTINUE WITH UPSLOPE MOISTURE INTO THURSDAY NIGHT. WEAK MID TO UPPER FLOW WILL LOWER ANY SEVERE WEATHER THREAT WITH STRONG WINDS AND SLOW MOVING STORMS WITH LOCALIZED VERY HEAVY RAIN THE MAIN THREATS. FOR TODAY EXPECT CURRENT CONVECTIVE DEBRIS TO DECREASE WITH SKIES BECOMING PARTLY TO MOSTLY SUNNY BY MORNING. SOUTH WINDS WITH VERY WARM 850MB TEMPS WILL MAKE FOR ANOTHER VERY WARM DAY WITH NEAR 100 FROM LIBERAL TO DODGE CITY. THE COLD FRONT IS FORECAST TO BE NEAR HAYS TO LACROSSE TO SCOTT CITY BY 7 PM AND WILL LEAVE CURRENT POP FORECAST FOR THE NORTH AS IS. THEN LOOK FOR THE THE FRONT TO SLOWLY DROP SOUTHWARD WITH CONVECTION HELPING IT. MODELS KEEP MUCH OF THE QPF EAST OF THE AREA OVERNIGHT SO KEPT POPS IN THE 40 TO 60 PERCENT RANGE. OVERNIGHT LOWS IN THE MID 60S TO NEAR 70 SOUTHEAST LOOK REASONABLE AS DEWPOINTS CLIMB IN BACK OF COLD FRONT. SOME STRATUS MAY ALSO FORM IN THE NORTH. FOR THURSDAY HIGH TEMPERATURES WILL BE TRICKY WITH HOW MUCH CLOUD LINGERS. FOR NOW CURRENT FORECAST WITH MOSTLY CLOUDY AND COOL UPSLOPE EAST WINDS LOOK GOOD WITH HIGHS ONLY IN THE LOW TO MID 80S AND EVEN COOLER NORTH AROUND 80. THE WRF KEEPS THE COLD FRONT FROM GOING THROUGH OUR SOUTHWEST AND PREFER THE GFS WITH THE FRONT DOWN SOUTH OF OUR BORDER. AN MCS IS POSSIBLE AS GOOD MOISTURE CONTINUES UPSLOPE INTO EASTERN COLORADO INTO THURSDAY NIGHT. NEXT FORECAST SHIFT MAY NEED TO MONITOR FOR THIS AND POSSIBLY RAISE POPS. DAYS 3-7... SEE LITTLE REASON TO MAKE ANY BIG CHANGES TO THE GOING FORECAST. MODELS ARE IN PRETTY GOOD AGREEMENT WITH NORTHWESTERLY FLOW ALOFT FOR FRIDAY, WITH THE SFC BOUNDARY NEAR OUR SOUTHERN BORDER IN THE MORNING. THE RIDGE AXIS WILL BEGIN MOVING OUT INTO THE WESTERN PLAINS BEFORE STARTING TO BREAK DOWN OVER THE WEEKEND. DRY CONDITIONS AND FAIRLY WARM TEMP CONTINUE TO LOOK GOOD. THE GFS AND ECMWF BOTH BRING A DECENT SHORTWAVE TROUGH INTO THE NORTH CENTRAL CONUS LATE SUNDAY AND INTO MONDAY. THERE CONTINUE TO BE SIGNIFICANT DIFFERENCES IN TIMING OF THIS FEATURE AND WHEN EXACTLY THE FRONT COMES DOWN. FOR NOW, 20 POPS FROM SUNDAY NIGHT INTO TUESDAY CONTINUES TO SEEM REASONABLE, SO WILL LEAVE ALONE AND MAKE REFINEMENTS LATER ON AS TIMING BECOMES MORE CLEAR. MADE ONLY A FEW MINOR TWEAKS TO TEMPS AND DEWPOINTS TO FIT IN WITH THE NEIGHBORS, BUT NO MAJOR CHANGES. .AVIATION... WITH SCATTERED MID TO HIGH CLOUDS, VFR CONDITIONS SHOULD CONTINUE. && .PRELIMINARY POINT TEMPS/POPS... DDC 99 67 83 64 / 0 30 30 30 GCK 97 64 83 63 / 10 40 30 30 EHA 96 64 86 63 / 20 20 30 30 LBL 99 65 86 64 / 10 30 30 30 HYS 95 64 79 62 / 50 60 30 20 P28 98 71 86 66 / 0 30 40 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN06/26
Hazardous weather outlook, Jul 2, 5:03 AM CDT, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 503 AM CDT WED JUL 2 2008 KSZ030-031-043>046-061>066-074>081-084>090-031000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 503 AM CDT WED JUL 2 2008 /211 AM MDT WED JUL 2 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE SLOWLY ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS FROM THE NORTH FROM LATE THIS AFTERNOON AND INTO THURSDAY MORNING BRINGING A CHANCE FOR THUNDERSTORMS. SOME THUNDERSTORMS MAY HAVE SMALL HAIL AND STRONG WIND GUSTS TO 40 OR 50 MPH. WITH WEAK WINDS ALOFT THE THUNDERSTORMS MAY MOVE SLOWLY AND PRODUCE LOCALIZED HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MORE THUNDERSTORMS ARE FORECAST THURSDAY INTO FRIDAY MORNING AS GOOD MOISTURE CONTINUES NORTH OF A COLD FRONT. OTHER SCATTERED THUNDERSTORMS ARE POSSIBLE THIS WEEKEND. IT IS TOO EARLY TO TELL IF ANY OF THESE WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND INTO THE EVENING TO WATCH FOR HAIL...STRONG WINDS...AND REPORT ANY HEAVY RAINFALL. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
In the hours before
Special weather statement, Jul 2, 1:59 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
159 PM CDT WED JUL 2 2008
KSZ079>081-021945-
EDWARDS-KIOWA-PRATT-
159 PM CDT WED JUL 2 2008
...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS...KIOWA AND PRATT
COUNTIES...
AT 155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PRATT...MOVING EAST AT 30 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN KIOWA...PRATT AND SOUTHERN EDWARDS COUNTIES...INCLUDING
THE CITIES OF PRATT...IUKA AND CAIRO...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3743 9953 3795 9954 3780 9901 3779 9844
3753 9844 3752 9845
TIME...MOT...LOC 1859Z 270DEG 24KT 3766 9874
BURKELocal storm report, Jul 2, 2:12 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
212 PM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM HAIL 4 NW PRATT 37.69N 98.79W
07/02/2008 E0.75 INCH PRATT KS LAW ENFORCEMENT
50 MPH WINDS WERE ALSO REPORTED.
&&
BURKEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 7:19 PM CDT | Special Weather Statement | DDC | Kearny | 41 min |
| Jul 2, 1:59 PM CDT | Special Weather Statement | DDC | Kiowa, Pratt | 46 min |
| Jul 2, 3:00 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 45 min |
| Jul 2, 3:18 PM CDT | Special Weather Statement | DDC | Comanche | 57 min |
| Jul 2, 3:43 PM CDT | Severe Thunderstorm Warning | DDC | Comanche, Kiowa | 47 min |
| Jul 2, 4:32 PM CDT | Special Weather Statement | DDC | Comanche | 43 min |
| Jul 2, 6:01 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 21 min |
| Jul 2, 6:12 PM CDT | Special Weather Statement | DDC | Seward | 48 min |
| Jul 2, 6:20 PM CDT | Special Weather Statement | DDC | Clark | 40 min |
| Jul 2, 6:31 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 23 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.